An unusually high spike in opiate deaths over a one-day period from Wednesday to Thursday in Erie County prompted a blunt warning from officials about a suspected bad batch of heroin that appears to be making the rounds.
Erie County Executive Mark C. Poloncarz, responding to reports of seven opiate-related deaths within a 24-hour period, held a news conference Thursday in the Rath Building, where he was joined by other county officials, to make the public aware of the danger.
"We're doing this as a public health warning to those in our community who may use opiate-based drugs, such as heroin," Poloncarz said.
"When we see seven deaths in less than 24 hours, we know that something bad is on the streets," he said.
"We're warning the public, as we've had to do in the past, that there appears to be a very lethal dose of a substance that potentially has been added to heroin. We don't know if its fentanyl… We won't know that until some toxicology reports come back, which take a number of weeks to do," the county executive said.
Officials did not release much information about the dead except to say the victims were six males and one female.
"They come from all across the county, not just one particular section of the community," he said.
In 2016, the average was 5.8 deaths per week, which came to just under 320 overdose deaths last year.
"In 2017, we're averaging 6.8 deaths per week. So in the last 24 hours we've had the equivalent of a week's worth of deaths in Erie County," Poloncarz said.
Help is available and he advised those in need to call the county's 24-hour hotline, 831-7007.
Over 1,700 people have used the hotline since it opened last August, he said.
Poloncarz and Erie County Health Commissioner Dr. Gale Burstein urged those who acquired heroin within the past 24 hours to discard it to avoid becoming a fatality.
"If you have some heroin and you're thinking about using it, you really better think twice, because what you put in your arm, what you put in your neck, however you do, sniff it, that may be the last thing you do," Poloncarz said.
Burstein said the drug appears to be very potent and may even be resistant to the usual forms of reversing an overdose.
"Even if they have Naloxone with them, they may not even have to reach out and get to save their lives," she said.
Burstein noted that there are different Naloxone products available for purchase at pharmacies.
"What we're recommending right now is this Narcan Naloxone spray. The benefits of it is it is twice as potent a dose as the other products available. There are four milligrams in a dose instead of just two milligrams," she said.
Erie County Sheriff Timothy Howard said law enforcement is using Narcan on a daily basis in its attempts to save the lives of those who overdose on opiates.
"It usually works, but it doesn't always work," said Howard.
Burstein also cautioned patience to those who are dealing with a loved one who they either know or suspects is addicted to heroin.
"If you have somebody in your home that you know is using, this is not a good time to practice tough love and kick them out of the house. We've got to watch them," Burstein said.
In regard to his prosecution of drug dealers who can be directly linked to specific heroin deaths, Erie County District Attorney John V. Flynn Jr. repeated a vow he made a few weeks ago to the friends and family members of opiate overdose victims attending a Black Balloon Day event held outside Old Erie County Hall.
"If I can prove it, I will charge a drug dealer with murder," said Flynn.
by Harold McNeil and Staff
March 30, 2017
Dear Drugs-Forum readers: We are a small non-profit that runs one of the most read drug information & addiction help websites in the world. We serve over 4 million readers per month, and have costs like all popular websites: servers, hosting, licenses and software. To protect our independence we do not run ads. We take no government funds. We run on donations which average $25. If everyone reading this would donate $5 then this fund raiser would be done in an hour. If Drugs-Forum is useful to you, take one minute to keep it online another year by donating whatever you can today. Donations are currently not sufficient to pay our bills and keep the site up. Your help is most welcome. Thank you.
New York: County Warns of Deadly Heroin Batch After 7 Opiate Deaths In 24 Hours